Mississippi, 2008

Damaging Wind in Mississippi, June 29, 2008

June 29, 2008 · NWS LIX · 1 event in 1 county or zone

Scattered strong and isolated severe thunderstorms developed in an unstable atmosphere in advance of an approaching weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong and isolated severe thunderstorms developed in an unstable atmosphere in advance of an approaching weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 29, 9:27 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 9:27 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1027 AM CDT SUN JUN 29 2008

.UPDATE...

THIS MORNINGS SOUNDING INDICATES THAT THE ATMOSPHERE SHOULD BE
FAIRLY UNSTABLE THIS AFTERNOON. THIS...COUPLED WITH PRECIP WATER
VALUES OVER 2 INCHES...WILL LEAD TO A CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE AREA. THE PRIMARY THREATS WILL BE
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING.  25

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT SUN JUN 29 2008/

DISCUSSION...

MOISTURE CONTINUES PUSHING NORTHWARD FROM GULF INTO LOWER
MISSISSIPPI VALLEY...AS CONVECTION AHEAD OF COLD FRONT DIMINISHED
OVER NORTHERN LOUISIANA THIS MORNING. A FEW WEAK IMPULSES REMAIN
OVER OUR PCWA AND NORTH-CENTRAL GULF OF MEXICO. MOST CONVECTION HAS
BEEN PRIMARILY OVER COASTAL WATERS.

APPROACHING COLD FRONT WILL SINK INTO OUR PCWA THIS AFTERNOON AND
BECOME NEAR STATIONARY TONIGHT. HEAVY RAINFALL AND GUSTY WINDS WILL
DEVELOP AHEAD AND ALONG BOUNDARY TODAY AS AIRMASS OVER REGION
DESTABILIZES FURTHER...PARTICULARLY WHERE SUN CAN BREAK THROUGH
DENSE CLOUD COVER. PRECIP WILL CONTINUE INTO MONDAY...AS FRONT
SERVES AS FOCUS FOR CONVECTION. WITH PWS WELL OVER 2.0 INCHES...
LOCALLY HEAVY RAIN AMOUNTS ARE POSSIBLE.

BY 18Z MONDAY...THE FRONTAL BOUNDARY MOVES INTO COASTAL WATERS AND
UPPER LOW PUSHES INTO THE MID-ATLANTIC STATES. PRECIP CHANCES
DECREASE FOR PWCA..AS SYSTEM WEAKENS. NEXT SIGNIFICANT RAIN CHANCES
DEVELOP AS FLOW BECOME MORE SRLY AGAIN AND CONVECTION SPREADS NORTH
FROM GULF OF MEXICO STARTING THURSDAY NIGHT INTO FRIDAY. THIS TREND
CONTINUES THROUGH WEEKEND INTO EARLY NEXT WEEK...AS ANOTHER COLD
FRONT PUSHES INTO PCWA.

CURRENT TRENDS SAME AS EARLIER PACKAGE SO MAJOR CHANGES IN FORECAST
THIS MORNING.

AVIATION...
A BRIEF PERIOD OF MVFR VSBYS DUE TO FOG WILL BE POSSIBLE AT MCB NEAR
DAYBREAK. OTHERWISE...VFR CONDITIONS EXPECTED AT TERMINALS THIS
MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA TODAY. WHILE IFR VSBYS WILL BE POSSIBLE WITH
SOME OF THE HEAVIER DOWNPOURS...HAVE LIMITED THE TEMPO GROUPS TO
SHOW MVFR CONDITIONS SINCE TIMING AND LOCATION OF THE MORE INTENSE
STORMS IS DIFFICULT TO PINPOINT. RADAR TRENDS WILL DETERMINE MORE
RESTRICTIVE CONDITIONS. 95

MARINE...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH TUESDAY...
WHEN AN UNSEASONABLE COLD FRONT IS EXPECTED TO MOVE INTO PCWA AND
THEN STALL OVER COASTAL WATERS. THIS STALLED BOUNDARY WILL FOCUS
DEVELOPMENT OF ADDITIONAL CONVECTION THROUGH THURSDAY. OUTSIDE OF
THUNDERSTORMS...WINDS SHOULD GENERALLY REMAIN BELOW 15 KNOTS...AND
WAVES NO MORE THAN 2 TO 3 FEET. 95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  87  65  90 /  30  40  10  10
BTR  71  88  68  91 /  30  50  10  10
MSY  74  88  71  91 /  30  50  20  20
GPT  73  87  69  89 /  30  50  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 9:30 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT SUN JUN 29 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-301100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...WITH A
SLIGHT CHANCE THAT SOME OF THE STRONGER STORMS MAY BECOME SEVERE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL CAUSING LOCALIZED FLOODING.  MOTORISTS SHOULD BE
ESPECIALLY CAREFUL NOT TO DRIVE INTO FLOODED ROADWAYS.  THE
THUNDERSTORM ACTIVITY WILL DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA EARLY MONDAY. THE
BOUNDARY WILL HELP FOCUS THUNDERSTORMS DEVELOPMENT BEFORE WEAKENING
AND DRIFTING INTO THE COASTAL WATERS BY MONDAY NIGHT. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME STORMS MAY PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...AND HEAVY DOWNPOURS.
LOCALIZED FLOODING MAY DEVELOP OVER LOW-LYING AREAS...ALONG DITCHES
AND CREEKS...AND ACROSS URBANIZED REGIONS. ACTIVITY SHOULD
DISSIPATE DURING THE EVENING HOURS.

AS THE FRONT PUSHES SOUTH AND WEAKENS...DRIER AIR WILL FILTER INTO
THE REGION BY TUESDAY. A FEW AFTERNOON THUNDERSTORMS MAY DEVELOP
DUE TO DIURNAL HEATING.

MOISTURE WILL INCREASE AGAIN LATE IN THE WEEK. THE CHANCE OF
THUNDERSTORMS WILL RETURN BY FRIDAY WITH THE NEXT WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  EMERGENCY
MANAGEMENT AGENCIES AND FIRST RESPONDERS SHOULD BE AWARE OF THE
POTENTIAL FOR HEAVY RAINFALL TODAY...AND ARE ASKED TO NOTIFY THE
NATIONAL WEATHER SERVICE IN SLIDELL IF SEVERE WEATHER IS OBSERVED.

In the hours before

Special weather statement, Jun 29, 11:08 AM CST, 2 hours 47 minutes before
LAZ036>040-048-291815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1208 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ACROSS
THE NORTHERN FLORIDA PARISHES...

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL 10
MILES FROM PRIDE TO ROSELAND TO FRANKLINTON.  THESE STORMS ARE
MOVING EAST AT 29 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. ANY OF THESE INDIVIDUAL THUNDERSTORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

EXPECT HEAVY RAINFALL IN THE PATH OF THESE STORMS. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 29, 12:14 PM CST, 1 hour 41 minutes before
LAZ037>040-050-MSZ077-080-291915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT SUN JUN 29 2008

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS THE
FLORIDA PARISHES...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS EXTENDING FROM BATON
ROUGE TO INDEPENDENCE TO FOLSOM TO POPLARVILLE.  THESE STORMS ARE
MOVING EAST AT 26 MPH.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS. HIGH
WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE AND A HALF INCHES ARE POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 29, 12:39 PM CST, 1 hour 16 minutes before
MSZ082-291930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
139 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL IN CENTRAL
JACKSON COUNTY...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 11 MILES
NORTHWEST OF ESCATAWPA...OR ABOUT 3 MILES NORTHWEST OF
VANCLEAVE...MOVING EAST AROUND 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  ESCATAWPA BY 150 PM
  WADE BY 155 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 29, 12:46 PM CST, 1 hour 9 minutes before
MSZ080-081-291930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
146 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ACROSS
NORTHERN HANCOCK COUNTY...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 11 MILES
NORTHWEST OF DIAMONDHEAD...OR ABOUT 7 MILES NORTH OF KILN...MOVING
NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LYMAN BY 215 PM
  SAUCIER BY 225 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 29, 1:11 PM CST, 44 minutes before
LAZ034-035-047-048-292015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
211 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ACROSS
POINTE COUPEE PARISH...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 7 MILES EAST OF
MELVILLE...OR ABOUT 3 MILES SOUTHWEST OF MORGANZA...MOVING EAST AT 17
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LOTTIE BY 215 PM
  LIVONIA BY 235 PM
  NEW ROADS BY 245 PM
  ST. FRANCISVILLE BY 255 PM
  ERWINVILLE BY 305 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS

The radar

The Mobile radar (KMOB), 45 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 29, 1:55 PM CST
Where
Jackson County, Vancleave
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.530, -88.680

A few trees and tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120622.